Wisconsin, 2009Tornado in Wisconsin, April 26, 2009
April 26, 2009 · NWS ARX · 3 events in 1 county or zone
A strong low pressure system moved across northern Iowa in the evening hours of April 26th. This allowed severe thunderstorms and tornadoes to track across parts of eastern Iowa and into southwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across northern Iowa in the evening hours of April 26th. This allowed severe thunderstorms and tornadoes to track across parts of eastern Iowa and into southwest Wisconsin. The severe storms produced funnel clouds and a brief tornado in rural Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 26, 1:50 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 26, 1:50 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SUN APR 26 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST FOCUS IS SQUARELY ON THE PCPN FOR TONIGHT...AMOUNTS AND
POTENTIAL FOR FLOODING.
A WARM FRONT EXTENDED FROM THE CENTRAL PLAINS INTO NORTHERN ILL
EARLY THIS AFTERNOON...AND WILL LIFT NORTHEAST ACROSS THE GREAT LAKE
STATES TONIGHT AS A SFC LOW MOVES INTO NORTHERN WI BY 12Z MON. A
COLD FRONT WILL RUN SOUTH/SOUTHWEST OF THE LOW...WITH BITS OF
SHORTWAVE ENERGY A LOFT RUNNING OVER THE FRONT. PLENTY OF LIFT FOR
CONTINUING AREAS OF RAIN/THUNDERSTORMS TONIGHT. HOWEVER...ITS THE
AMOUNT OF MOISTURE AVAILABLE THAT COULD LEAD TO SOME HEAVY
RAIN...AND A FLOODING POTENTIAL.
LOW LEVEL MOISTURE ADVECTION ALONG AND BEHIND THE COLD FRONT IS
STRONG TONIGHT...WITH STANDARDIZED ANOMALIES OF +5 FOR 850-700 MB
MOISTURE FLUX INTO THE FORECAST AREA. PW/S ARE PROGGED OVER 1.5
INCHES...WITH ANOMALIES OF +2. WARM CLOUD DEPTH AROUND 3 KM
ACROSS THE FORECAST AREA FOR MUCH OF TONIGHT. ALL IN ALL...COPIOUS
AMOUNTS OF MOISTURE AVAILABLE FOR RAIN PRODUCTION...AND POTENTIALLY
HEAVY RAIN. WITH MUCH OF THE ACTIVITY RUNNING PARALLEL TO THE
SOMEWHAT SLOW MOVING COLD FRONT...TRAINING STORMS COULD ALSO BE A
CONCERN. ADDITIONAL ACCUMULATIONS THROUGH 12Z MON OF 1 TO 2 INCHES
//PERHAPS 3// LOOKS LIKELY FOR A GOOD PORTIONS OF THE FORECAST AREA.
A FLASH FLOOD WATCH IS ALREADY IN EFFECT UNTIL 12Z MON. WILL
CONTINUE THE WATCH...BUT EXPAND IT A FEW COUNTIES NORTH TO ACCOUNT
FOR RECENT RAINS IN THOSE LOCATIONS...AND SOME POTENTIAL RIVER
FLOODING IF EXPECTED RAINFALL AMOUNTS ARE REALIZED.
THE BULK OF THE RAIN WILL SHIFT EAST OF THE FORECAST AREAS BY
MID/LATE MORNING ON MONDAY...WITH THE BULK OF THE ACCUMULATIONS
LIKELY BY 12Z. IN THE AFTERNOON...HOWEVER...ANOTHER PACKET OF
SHORTWAVE ENERGY WILL SPIN THROUGH THE PLAINS AND ACROSS THE REGION
DURING THE AFTERNOON. THIS COULD LEAD TO SOME SCATTERED SHOWER
ACTIVITY. ADDED SOME SMALL POPS IN FOR THE AFTERNOON TO ACCOUNT FOR
THIS.
HIGH PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI ON
TUES/WED...GIVING THE REGION A COUPLE DAYS TO DRY OUT FROM THE
RECENT RAINFALL. HOWEVER...BY LATER IN THE DAY WEDNESDAY...BOTH THE
26.12Z GFS AND NAM HINT AT SOME SHORTWAVE ENERGY EJECTING OUT OF A
SOMEWHAT FLAT TROUGH OVER THE WEST COAST. A WARM FRONT WILL BE
LIFTING NORTHWARD INTO SOUTHERN IA/CENTRAL ILL BY 00Z THU...WITH
GOOD 850-700 MB WARM AIR ADVECTION INTO SOUTHERN MN/SOUTHERN WI
NORTH OF THE SFC FRONT. PRETTY GOOD 850 MB MOISTURE RETURN INTO AND
NORTH OF THE WARM FRONT...WITH SOME LOW LEVEL JET INTERACTION. THE
NAM IS A BIT MORE ROBUST WITH THESE VARIABLES COMPARED TO THE GFS.
PCPN SHOULD DEVELOP ALONG AND NORTH OF THE WARM FRONT AS A RESULT.
THE GFS AND ECMWF ARE A BIT SLOWER AND FARTHER WEST WITH THIS SYSTEM
COMPARED TO THE NAM...AND THEREFORE...SO IS THE PCPN. WILL TREND
TOWARD THE GFS/EC. THE BEST CHANCES...LOCALLY...WILL LIKELY BE ON
THURSDAY.
.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL SHORTWAVE TROUGH WILL SPIN EAST ACROSS THE NORTHERN
PLAINS...SLIDING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON FRI.
AN ACCOMPANYING SFC LOW WILL BE OUT AHEAD OF THE UPPER LEVEL
FEATURE...MOVING INTO THE REGION BY 00Z FRI. ECMWF AND GFS DIFFER ON
THEIR PLACEMENT OF THE LOW...BUT BOTH WOULD BRING PCPN CHANCES FOR
THU/FRI. THE MORE NORTHWARD TRACK OF THE LOW VIA THE EC WOULD
SUGGEST SOME THREAT FOR SEVERE WEATHER. HIGH PRESSURE THEN LOOKS TO
TAKE OVER FOR THE WEEKEND. THE EC WOULD SWING ANOTHER STORM
NORTHEAST OUT OF THE SOUTHERN PLAINS FOR SUN NIGHT THOUGH...AND ITS
TRACK COULD BRING SOME WET WEATHER AS FAR NORTH AS SOUTHERN
MN/SOUTHERN WI. THE GFS IS FARTHER SOUTH WITH THIS SYSTEM...AND
WOULD KEEP THE LOCAL AREA DRY.
&&
.AVIATION...
CEILINGS ARE GRADUALLY RISING FROM IFR TO MVFR BEHIND THE SHORT WAVE
ACROSS NORTH CENTRAL IOWA. DESPITE THE GFS LAMP CONTINUING TO KEEP
IFR CONDITIONS THROUGH MONDAY MORNING...THESE HIGHER CEILINGS APPEAR
THAT THEY WILL BE ABLE TO SPREAD ACROSS THE AREA BETWEEN 26.21Z AND
27.03Z. THE CEILINGS WILL LIKELY ONCE AGAIN DROP AS RAIN AND
THUNDERSTORMS MOVE INTO THE KRST TAF AROUND 27.03Z AND KLSE TAF
AROUND 27.06Z. ONCE THESE THUNDERSTORMS MOVE IN THEY SHOULD PERSIST
ABOUT 4 TO 6 HOURS. WITH THE LOSS OF DIURNAL HEATING...THE MEAN
LAYER CAPES SHOULD QUICKLY DROP OFF DURING THE OVERNIGHT. AS A
RESULT...THE MAIN SEVERE WEATHER THREAT /ALBEIT VERY SMALL/ LOOKS TO
BE MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS THREAT
LOOKS TO BE MAINLY LARGE HAIL AND DAMAGING WIND. ABOUT 6 TO 8 HOURS
AFTER THE FRONTAL PASSAGE...THE CEILINGS SHOULD IMPROVE FROM IFR
INTO MVFR. THIS SHOULD OCCUR SOMEWHERE BETWEEN 27.14Z AND 27.17Z.
BOYNE
&&
.HYDROLOGY...
WILL EXPAND THE FLASH FLOOD WATCH NORTH A TIER OF COUNTIES. THOSE
AREAS RECEIVED A DECENT AMOUNT OF RAIN OVER THE PAST FEW DAYS //AN
INCH OR SO//...AND IF CURRENT EXPECTED RAIN TOTALS COME TO
PASS...SOME RIVERS IN THOSE AREAS WOULD GO INTO FLOOD. THIS IS IN
ADDITION TO A FLASH FLOOD THREAT. IN FACT...MANY RIVERS ACROSS THE
FORECAST AREA COULD GO INTO FLOOD IF THE QPF IS REALIZED. AS
MENTIONED IN THE SHORT TERM PORTION OF THE DISCUSSION...SEVERAL
VARIABLES ARE POINTING TOWARD A HEAVY RAIN THREAT TONIGHT...WITH 1
TO 3 INCHES LIKELY. OBVIOUSLY...RADAR TRENDS AND AMOUNTS WILL BE
MONITORED CLOSELY...AND WARNINGS //FLASH FLOOD OR RIVER FLOOD//
ISSUED AS NECESSARY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR MNZ079-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
&&
RIECKHazardous weather outlook, Apr 26, 2:45 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT SUN APR 26 2009
MNZ086-WIZ017-029-043-044-271100-
ADAMS-CLARK-DODGE-JUNEAU-TAYLOR-
345 PM CDT SUN APR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE AREA EARLY THIS
EVENING...AND THEN A SLOW MOVING LINE OF THUNDERSTORMS WILL MOVE
EAST ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT. RAINFALL
AMOUNTS WILL LIKELY RANGE BETWEEN 1 AND 2 INCHES. AT THIS TIME...THE
HEAVIEST RAIN LOOKS LIKE IT WILL FALL ACROSS SOUTHEAST MINNESOTA
BETWEEN 8 PM AND 2 AM...AND NORTH CENTRAL AND CENTRAL
WISCONSIN BETWEEN 2 AM AND 6 AM. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF THUNDERSTORMS WILL LINGER INTO MONDAY...BUT THE THREAT
OF HEAVY RAINS OR SEVERE STORMS WILL SHIFT SOUTHEAST OF THE AREA.
THE WEATHER PATTERN WILL REMAIN ACTIVE FOR LATER IN THE WEEK
INTO THE WEEKEND...WITH A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR
WEDNESDAY NIGHT INTO SATURDAY. IT REMAINS TOO EARLY TO DETERMINE THE
DETAILS OF ANY SEVERE THREAT FROM ANY OF THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...THOUGH GROUPS
MAY WANT TO MONITOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING IN CASE LOCALIZED DEPLOYMENT IS NECESSARY. RAINFALL
REPORTS OR ANY REPORTS OF RISING WATER WOULD BE GREATLY APPRECIATED
THROUGH MONDAY MORNING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ079-087-088-094>096-WIZ032>034-041-042-
053>055-061-271100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-
RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
345 PM CDT SUN APR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM THIS EVENING
THROUGH 7 AM MONDAY MORNING.
A COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE AREA EARLY THIS
EVENING...AND THEN A SLOW MOVING LINE OF THUNDERSTORMS WILL MOVE
EAST ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT. THIS LINE WILL
PRODUCE VERY HEAVY RAIN WHICH MAY RESULT IN FLASH FLOODING. RAINFALL
AMOUNTS WILL LIKELY RANGE BETWEEN 1 AND 2 INCHES. AT
THIS TIME...THE HEAVIEST RAIN LOOKS LIKE IT WILL FALL ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 8 PM AND 2 AM...
AND WESTERN WISCONSIN BETWEEN MIDNIGHT AND 6 AM. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WEATHER PATTERN WILL REMAIN ACTIVE FOR LATER IN THE WEEK
INTO THE WEEKEND...WITH A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR
WEDNESDAY NIGHT INTO SATURDAY. IT REMAINS TOO EARLY TO DETERMINE THE
DETAILS OF ANY SEVERE THREAT FROM ANY OF THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...THOUGH GROUPS
MAY WANT TO MONITOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING IN CASE LOCALIZED DEPLOYMENT IS NECESSARY. RAINFALL
REPORTS OR ANY REPORTS OF RISING WATER WOULD BE GREATLY APPRECIATED
THROUGH MONDAY MORNING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BOYNE
In the hours before
Special weather statement, Apr 26, 3:34 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT SUN APR 26 2009
IAZ008>011-018-019-030-MNZ087-088-094>096-WIZ041>044-053>055-061-
262230-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-VERNON-WINNESHIEK-
WINONA-
434 PM CDT SUN APR 26 2009
AT 429 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM NEAR RICHLAND CENTER WISCONSIN...TO STRAWBERRY POINT IOWA
MOVING NORTHEAST AT 35 MPH.
SMALL HAIL UP TO THREE QUARTERS AND OF AN INCH ALONG WITH HEAVY RAIN
WILL ACCOMPANY THESE STRONG THUNDERSTORMS.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP. IF THE STORMS MOVE OVER THE SAME AREAS FLASH FLOODING
WILL BE POSSIBLE.
RABERDING
Special weather statement, Apr 26, 4:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT SUN APR 26 2009
IAZ010-011-029-030-MNZ096-WIZ042>044-053>055-061-262315-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JUNEAU-MONROE-
RICHLAND-VERNON-WINNESHIEK-
517 PM CDT SUN APR 26 2009
AT 516 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM JUST NORTH OF RICHLAND CENTER WISCONSIN...TO NEAR GUTTENBERG
IOWA. THESE WERE MOVING TO THE NORTHEAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
RABERDING
Special weather statement, Apr 26, 5:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT SUN APR 26 2009
IAZ008>011-018-019-029-030-MNZ094>096-WIZ042>044-053>055-061-270015-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-MITCHELL-MONROE-MOWER-RICHLAND-VERNON-
WINNESHIEK-
613 PM CDT SUN APR 26 2009
AT 609 PM...DOPPLER RADAR INDICATED SEVERAL AREAS OF STRONG
THUNDERSTORMS. THE FIRST BETWEEN MAUSTON WISCONSIN AND ELKADER IOWA
AND THE SECOND AREA WEST OF A LINE FROM AUSTIN MINNESOTA...TO NEW
HAMPTON IOWA. ALL OF THESE WERE MOVING TO THE NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS AS THEY MOVE NORTHEAST
ACROSS THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY MORNING FOR
PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
RABERDING
Tornado, Grant
- When
- April 26, 5:45 PM CST to 5:46 PM CST
- Where
- Grant County, 2.63 mi ENE of Tennyson to 2.75 mi ENE of Tennyson
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 15 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -90.630
A trained spotter witnessed a brief touch down of a tornado five miles north of Dickeyville in an open field with no damage.
Funnel Cloud, Grant
- When
- April 26, 6:03 PM CST
- Where
- Grant County, 3 mi NE of Potosi
- Reported by
- Trained Spotter
- Coordinates
- 42.711, -90.678
A trained spotter reported a funnel cloud three miles northeast of Potosi.
Funnel Cloud, Grant
- When
- April 26, 6:04 PM CST
- Where
- Grant County, 1 mi W of Ellenboro
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -90.640
A trained spotter reported a funnel cloud one mile west of Ellenboro.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 26, 2009EF2 · 43 events
- Tornadoes and Flash Flooding in Texas, April 26 to 27, 2009$1.2 million · EF1 · 12 events
- Tornadoes and Flash Flooding in Iowa, April 26, 2009$1.0 million · EF1 · 9 events
- Flooding in Iowa, April 26 to 30, 2009$70,000 · 12 events
- Hail and Damaging Wind in Texas, April 26 to 27, 2009$50,000 · 2 in hail · 13 events
- Hail in Texas, April 26, 2009$2,000 · 2.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 26, 20091.75 in hail · 29 events
- Flash Flood and Hail in Texas, April 26 to 27, 2009$18,000 · 2.75 in hail · 16 events
- Hail and Damaging Winds in Kansas, April 26, 20091.75 in hail · 24 events
- Hail in Texas, April 26, 20092.5 in hail · 12 events
- Hail and Damaging Wind in Nebraska, April 26, 20091.5 in hail · 11 events
- Flash Flooding in Kansas, April 26 to 29, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159308, 159316, 159313.